Texas, 2015

Winter Storm in Texas, February 22 to 23, 2015

February 22 to 23, 2015 · NWS FWD · 19 events in 19 counties and zones

A winter weather event producing a mix of sleet, freezing rain, and freezing drizzle impacted mainly the northern half of North Texas. Two rounds of precipitation occurred with this event: the first round occurred on Sunday afternoon and evening (the 22nd) as a light mix of sleet and freezing rain with embedded pockets of moderate sleet.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$172,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A winter weather event producing a mix of sleet, freezing rain, and freezing drizzle impacted mainly the northern half of North Texas. Two rounds of precipitation occurred with this event: the first round occurred on Sunday afternoon and evening (the 22nd) as a light mix of sleet and freezing rain with embedded pockets of moderate sleet. That evening, freezing drizzle resulted in additional light icing. Then a second round of precipitation occurred in the morning hours of the 23rd producing moderate to heavy bands of sleet accompanied by thunder at times. Less than a handful of counties measured sleet amounts between a half inch to 2 inches but the impacts to the region were enough to make travel very difficult on the icy roads and close schools and businesses for 2 straight days. Numerous accidents occurred but were mainly due to people sliding off the icy roads. Overall, many areas reported relatively minimal numbers of accidents due to people heeding the warnings and staying home during this period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 22, 11:28 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 22, 11:28 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1128 AM CST SUN FEB 22 2015

.AVIATION...
FORECAST STILL ON TRACK. TSTMS OUT WEST HAVE DECREASED...BUT NEW
INSTABILITY IS EXPECTED TO DEVELOP WITH THE SECOND WAVE TOMORROW
AND WE WILL HAVE TO MONITOR THE AREA CLOSELY FOR TSPL
POTENTIAL/LOCATIONS. BACK EDGE OF CURRENT RAIN AREA PROGGED INTO
METROPLEX APRX 21Z...AND PRECIP SHOULD BECOME MUCH SPOTTIER AFTER
THAT. HAVE CURRENTLY LEFT THE -PL IN WITH THE -FZDZ AT
MIDNIGHT...BUT THE MOISTURE BECOMES LIMITED AHEAD OF THE NEXT WAVE
AND THAT VIS OBSTRUCTION MAY BE -FZDZ ONLY.

WACO WILL ESCAPE MOST OF TODAY/S RAIN...AND MOST OF TOMORROW/S
PL AS WELL. TEMPS DROP BELOW FREEZING NEAR SUNRISE AND THAT/S WHEN
WE HAVE THE -FZDZ IN THE TAFS. 84

&&

.UPDATE...
NO MAJOR CHANGES TO THE CURRENT FORECAST. TWEAKED POPS IN THE
MORNING UPDATE TO ACCOUNT FOR LATEST TRENDS IN RADAR DATA. LEADING
EDGE OF MUCH COLDER AIR IS NOW MOVING INTO NORTHWEST TEXAS WHERE
WICHITA FALLS IN NOW DOWN TO 34 DEGREES AND SUB FREEZING
TEMPERATURES ARE NORTH OF THERE. TEMPERATURES ALOFT COLD ENOUGH
FOR SLEET WILL START MOVING INTO THE NORTHWEST COUNTIES THIS
AFTERNOON BUT ALL INDICATIONS ARE THAT THIS MAIN WAVE OF
PRECIPITATION WILL BE MOVING EAST OF THE AREA BY THEN...SO WE WILL
CONTINUE THE START TIME OF THE WARNING AT 6 PM.

12Z SOUNDINGS INDICATED VERY STEEP LAPSE RATES ACROSS WEST CENTRAL
TEXAS THIS MORNING AND THESE WILL CONTINUE TO ADVECT EASTWARD WITH
SOME MODIFICATION THROUGH TONIGHT. FORECAST SOUNDINGS ACROSS
NORTH TEXAS OVERNIGHT SHOW LAPSE RATES >7 DEGREES C/KM IN THE
750-650MB LAYER PERSISTING INTO MONDAY MORNING. THIS YIELDS
APPROXIMATELY 100-150 J/KG OF ELEVATED CAPE AND WILL DEFINITELY BE
SUPPORTIVE THUNDERSLEET. SLEET AMOUNTS WITH ANY CONVECTION CAN
VARY GREATLY BUT A QUICK INCH OF SLEET WILL BE POSSIBLE UNDER ANY
STORMS. AT THIS TIME...NO MAJOR CHANGES PLANNED FOR THE AFTERNOON
PACKAGE. WE WILL CONTINUE TO REFINE ACCUMULATIONS/LOCATIONS AND
MAY EXTEND THE DURATION OF THE WINTER WEATHER ADVISORY TO THE
SOUTH INTO EARLY TUESDAY MORNING FOR THE ONGOING POTENTIAL FOR
FREEZING RAIN/DRIZZLE.

GRAPHICS ON OUR HOMEPAGE AND VIDEO BRIEFINGS WILL BE UPDATED
THROUGH THE DAY AND TONIGHT.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  44  27  30  25  36 / 100  80  80  20  10
WACO, TX              49  32  34  27  39 / 100  80  70  40  30
PARIS, TX             45  27  28  24  36 / 100  70  80  30  20
DENTON, TX            43  24  28  22  36 / 100  80  80  10  10
MCKINNEY, TX          43  28  31  23  36 / 100  70  80  20  10
DALLAS, TX            44  28  32  25  38 / 100  70  80  20  10
TERRELL, TX           45  29  32  25  38 / 100  60  80  30  20
CORSICANA, TX         50  30  33  25  39 / 100  60  70  40  20
TEMPLE, TX            50  31  33  27  40 / 100  80  70  40  30
MINERAL WELLS, TX     44  24  25  24  37 / 100  80  80  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST MONDAY
FOR TXZ091>095-100>107-115>123-129>134-141.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST MONDAY
FOR TXZ135-142>148-156>162-174-175.

&&

 /
Hazardous weather outlook, Feb 22, 3:15 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CST SUN FEB 22 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-232115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
315 PM CST SUN FEB 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
TEXAS...NORTHEAST TEXAS AND SOUTH CENTRAL TEXAS.

.DAY ONE...THROUGH TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED THROUGH MONDAY FOR AREAS
ALONG AND NORTH OF A LINE FROM COMANCHE TO GLEN ROSE TO CANTON. A
WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR AREAS ALONG AND
SOUTH OF THE SAME LINE BEGINNING AT 9 PM AND CONTINUING THROUGH
MONDAY.

WINTER PRECIPITATION WILL DEVELOP OVER THE NORTHWEST THROUGH THIS
EVENING AND SPREAD INTO CENTRAL TEXAS TONIGHT. THE WINTER
PRECIPITATION WILL BEGIN AS FREEZING RAIN INITIALLY...THEN CHANGE
OVER TO SLEET. THE SLEET AND ICE WILL MAKE ROADS SLICK AND
DANGEROUS. ALSO...THERE IS A POTENTIAL FOR ISOLATED THUNDERSTORMS
AND BRIEF HEAVY SLEET LATE TONIGHT...MAINLY OVER THE NORTHWEST
HALF OF NORTH TX.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY
CONTINUE ACROSS THE REGION MONDAY. SLEET AND SOME FREEZING RAIN
WILL BE ON GOING MONDAY MORNING AND WILL CONTINUE THROUGH THE
DAY...THEN SHIFTING TO AREAS SOUTHEAST OF A BONHAM TO GOLDTHWAITE
LINE MONDAY TUESDAY. ICE AND SLEET ACCUMULATIONS UP TO ONE AND
ONE HALF OF AN INCH WILL BE POSSIBLE IN THE NORTHWEST PORTION OF
THE WARNING AREA AND UP TO 1 INCH ELSEWHERE. LIGHTER ICE AND SLEET
ACCUMULATIONS ARE EXPECTED ACROSS THE ADVISORY AREA. THE ICE AND
SLEET WILL MAKE ROADS SLICK AND DANGEROUS MONDAY THROUGH TUESDAY
MORNING.

IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
NORTHWEST HALF OF NORTH TX MONDAY MORNING.

THURSDAY NIGHT THROUGH FRIDAY NIGHT BRINGS LOW CHANCES OF A MIX
OF RAIN AND SNOW TO NORTH AND CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Montague

When
February 22, 3:15 PM CST to February 23, 12:00 PM CST
Where
Montague forecast zone
Property damage
$6,000
Reported by
Newspaper
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Montague County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of light sleet, light freezing rain and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd.

Winter Storm, Cooke

When
February 22, 3:30 PM CST to February 23, 12:00 PM CST
Where
Cooke forecast zone
Property damage
$9,000
Reported by
Newspaper
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Cooke County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of sleet, light freezing rain and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd. The local newspaper reported ice and sleet accumulations of up to half an inch around the county.

Winter Storm, Stephens

When
February 22, 4:15 PM CST to February 23, 8:15 AM CST
Where
Stephens forecast zone
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Stephens County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of sleet, light freezing rain and freezing drizzle occurred on the evening of the 22nd, followed by a second round of mainly sleet during the morning of the 23rd. Reports from the area were of sleet accumulations up to half an inch around the county.

Winter Storm, Denton

When
February 22, 4:45 PM CST to February 23, 11:00 AM CST
Where
Denton forecast zone
Property damage
$9,000
Reported by
Newspaper
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Denton County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of sleet, light freezing rain, and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd. A trained spotter reported around an inch of sleet in the city of Denton.

Winter Storm, Wise

When
February 22, 5:00 PM CST to February 23, 10:30 AM CST
Where
Wise forecast zone
Property damage
$12,000
Reported by
Newspaper
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Wise County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of sleet, light freezing rain, and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd. The local newspaper reported ice and sleet accumulations up to one inch around the county. Travel along Highway 287 was difficult and several cars slid off the highway.

Winter Storm, Palo Pinto

When
February 22, 5:15 PM CST to February 23, 9:15 AM CST
Where
Palo Pinto forecast zone
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Palo Pinto County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of sleet, light freezing rain and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet during the morning of the 23rd. Reports from the area were of sleet accumulations up to an inch and a half; mostly as a result of thundersleet.

Winter Storm, Parker

When
February 22, 5:15 PM CST to February 23, 11:30 AM CST
Where
Parker forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Parker County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of sleet, light freezing rain and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet during the morning of the 23rd. Reports from the area were of sleet accumulations up to two inches; mostly as a result of thundersleet.

Winter Storm, Collin

When
February 22, 6:00 PM CST to February 23, 12:15 PM CST
Where
Collin forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Collin County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of light sleet, light freezing rain and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd.

Winter Storm, Dallas

When
February 22, 6:30 PM CST to February 23, 12:30 PM CST
Where
Dallas forecast zone
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Dallas County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of light freezing rain and freezing drizzle occurred on the evening of the 22nd, followed by a second round of mainly sleet during the morning of the 23rd. Reports from the area were of sleet accumulations up to a quarter or third of an inch around the county. Hundreds of accidents were reported and responded to.

Winter Storm, Tarrant

When
February 22, 6:30 PM CST to February 23, 12:00 PM CST
Where
Tarrant forecast zone
Property damage
$25,000
Reported by
Social Media
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Tarrant County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of sleet, light freezing rain and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet during the morning of the 23rd. Reports from the area were of sleet accumulations up to a half of an inch around the county. Hundreds of accidents were reported and responded to.

Winter Storm, Johnson

When
February 22, 8:00 PM CST to February 23, 1:00 PM CST
Where
Johnson forecast zone
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Johnson County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of light freezing rain and freezing drizzle occurred on the evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd.

Winter Storm, Erath

When
February 23, 2:15 AM CST to 12:00 PM CST
Where
Erath forecast zone
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Erath County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. Light freezing drizzle occurred on the evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd.

Winter Storm, Young

When
February 23, 3:00 AM CST to 9:30 AM CST
Where
Young forecast zone
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Law enforcement reported one-half to one inch of sleet in and around the city of Graham due to thundersleet.

Winter Storm, Jack

When
February 23, 3:45 AM CST to 10:00 AM CST
Where
Jack forecast zone
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

The emergency manager estimated ne inch of sleet in and around the city of Jacksboro due to thundersleet.

Winter Storm, Ellis

When
February 23, 4:00 AM CST to 12:30 PM CST
Where
Ellis forecast zone
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Ellis County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of freezing drizzle occurred on the evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd. Reports of up to a half inch of ice and sleet accumulations were received.

Winter Storm, Hood

When
February 23, 4:30 AM CST to 12:00 PM CST
Where
Hood forecast zone
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Hood County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. Light freezing drizzle occurred on the evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd.

Winter Storm, Somervell

When
February 23, 4:30 AM CST to 12:00 PM CST
Where
Somervell forecast zone
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Somervell County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. Light freezing drizzle occurred on the evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd.

Winter Storm, Rockwall

When
February 23, 6:00 AM CST to 12:15 PM CST
Where
Rockwall forecast zone
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Rockwall County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of light sleet, light freezing rain and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd.

Winter Storm, Hunt

When
February 23, 6:10 AM CST to 12:30 PM CST
Where
Hunt forecast zone
Property damage
$6,000
Reported by
Newspaper
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

A combination of mostly ice and sleet created treacherous winter weather conditions in Hunt County. Most schools and government businesses closed for two days (the 23rd and 24th) due to the conditions. One round of light sleet, light freezing rain and freezing drizzle occurred on the afternoon and evening of the 22nd, followed by a second round of mainly sleet with higher accumulations during the morning of the 23rd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563764, 563765, 563903, 563901, 563899, 563904, 563905, 563902, 563790, 564318, 563907, 563906, 563766, 563847, 564314, 564305, 564306, 564404, 564341.